Texas, 2009Flash Flood in Texas, May 9, 2009
May 9, 2009 · NWS MAF · 1 event in 1 county or zone
Isolated convection developed along a stationary boundary near the Big Bend region of Texas. Due to the weak mid to upper level flow, slow moving storms produced very heavy rainfall and flash flooding near the southern extent of the Big Bend National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated convection developed along a stationary boundary near the Big Bend region of Texas. Due to the weak mid to upper level flow, slow moving storms produced very heavy rainfall and flash flooding near the southern extent of the Big Bend National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 5:42 PM CST, 41 minutes earlier.
Area forecast discussion, May 9, 5:42 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SAT MAY 9 2009
.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
BROAD NORTHEASTERLY FLOW CONTINUING THIS EVENING IN THE WAKE OF A
FRONTAL BOUNDARY THAT PASSED THROUGH THE REGION EARLIER TODAY. A
SOUTHEASTERLY LOW-LEVEL JET OF 30-35 KTS WILL INCREASE THROUGH THE
OVERNIGHT PERIOD TONIGHT...OVERRUNNING THE STALLED FRONTAL BOUNDARY
TO THE SOUTH. AS A RESULT...CAN EXPECT ANOTHER MORNING IF MVFR
CEILING ACROSS THE EASTERN TAF SITES...WITH KMAF/KFST POSSIBLY
FLIRTING WITH IFR CEILINGS BY 13/14Z. FOR NOW HAVE MAINTAINED MVFR
PREVAILING CONDITIONS PENDING 00Z MODEL GUIDANCE. AS THE LOW-
LEVEL JET INCREASES OVERNIGHT...WOULDN/T BE SURPRISED TO SEE A
T-STORM OR TWO DEVELOP AS GFS/WRF BUFR SOUNDINGS REVEAL A DECENT
AMOUNT OF ELEVATED INSTABILITY IF LOW-LEVEL INHIBITION CAN BE
OVERCOME. CONFIDENCE IS NOT HIGH ENOUGH AT THE PRESENT TIME TO
INCLUDE WITH EVENING PACKAGE. FRONTAL BOUNDARY TO LIFT NORTHWARD
SUNDAY AFTERNOON AS A WARM FRONT...ALLOWING WINDS TO GRADUALLY
VEER TOWARDS THE SOUTHEAST.
&&
32
.PREV DISCUSSION... /ISSUED 245 PM CDT SAT MAY 9 2009/
DISCUSSION...
STRONG FRONTAL BOUNDARY CURRENTLY NEAR THE BIG BEND WILL PLAY
HAVOC WITH TEMPERATURES AND WEATHER IMPACTS THE NEXT COUPLE OF
DAYS. HIGH PRESSURE WILL SETTLE SOUTHWARD TONIGHT INTO THE TEXAS
PANHANDLE BEHIND THE FRONT. WARM ADVECTION ABOVE THE SURFACE
SHOULD HELP LOW CLOUDS TO REFORM AGAIN WITH MOSTLY CLOUDY SKIES
BY SUNDAY MORNING. THE HIGH PRESSURE WILL MOVE OFF TO THE NORTHEAST
ON SUNDAY WITH WARMING TEMPERATURES AS WINDS TURN EAST TO
SOUTHEASTERLY ACROSS MUCH OF THE AREA. BELIEVE THE BEST CHANCE OF
THUNDERSTORMS TOMORROW WILL BE ACROSS THE DAVIS MOUNTAINS AND THE
ADJACENT STOCKTON PLATEAU DUE TO STRONGER HEATING OROGRAPHIC LIFT
AND REMNANTS OF THE OLD FRONTAL BOUNDARY. WENT DRY ELSEWHERE AS
LOW LEVEL CONVERGENCE IS FORECAST TO BE WEAK WITH WEAK UPPER LEVEL
SUPPORT. THE FRONT WILL MAKE ANOTHER SURGE SOUTHWESTWARD SUNDAY
NIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE GREAT LAKES.
CONTINUED THE SLIGHT POPS FOR SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN SECTIONS MONDAY CLOSER TO THE FRONT AND INSTABILITY
WITH SHOWERS FURTHER NORTH ACROSS THE NORTHERN PERMIAN BASIN.
ZONAL FLOW WILL CONTINUE NEXT TUESDAY AND WEDNESDAY WITH
MUCH WARMER TEMPERATURES AS A DRYLINE FORMS. WENT WITH ISOLATED
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS THE PERMIAN
BASIN EAST OF THE LINE AS A WEAK SHORTWAVE MOVES OVER THE DRYLINE.
WENT DRY WEDNESDAY WITH A BETTER EASTWARD PUSH TO THE DRIER AIR
IN THE WESTERLY FLOW ALOFT.
CONTINUE THE SLIGHT POPS LATE WEDNESDAY NIGHT AND THURSDAY WITH
NEAR NORMAL TEMPERATURES AS THE NEXT COLD FRONT DROPS INTO THE
REGION. WENT DRY FRIDAY AND SATURDAY BEHIND THE FRONT WITH
TEMPERATURES CLIMBING ABOVE NORMAL AGAIN.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 9, 12:35 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT SAT MAY 9 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CDT SAT MAY 9 2009 /1235 PM MDT SAT MAY 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE DAVIS AND GLASS
MOUNTAINS AND OVER THE LOWER TRANS PECOS...MAINLY THROUGH LATE
AFTERNOON. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS OVER 40
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
OVER THE DAVIS AND GLASS MOUNTAINS. SOME OF THESE STORMS MAY
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 9, 5:46 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT SAT MAY 9 2009
TXZ081-100045-
BIG BEND AREA-
646 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF PANTHER JUNCTION
AT 643 PM CDT...MOVING NORTH AT 15 MPH.
MARBLE SIZED HAIL...BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM THROUGH 8 PM CDT.
Flash Flood, Brewster
- When
- May 9, 6:23 PM CST to 7:23 PM CST
- Where
- Brewster County, 20.81 mi ESE of Panther Junction to 21.01 mi ESE of Panther Junction
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 29.201, -102.974
The National Park Dispatch Center reported flowing water over SH 120 just north of the Rio Grande Village. Although multiple vehicles hydroplaned near this location, no accidents or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, May 9, 20091 death · 6 events
- Flood in Alaska, May 9 to 12, 2009$7.2 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 9, 2009$1.2 million · 69 kt wind · 13 events
- Tornado and Hail in Vermont, May 9, 2009$175,000 · EF1 · 10 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2009$209,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Arkansas, May 9 to 10, 2009$223,000 · EF0 · 27 events
- Hail and Damaging Winds in Mississippi, May 9, 2009$279,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Oklahoma, May 9 to 10, 2009$250,000 · 53 kt wind · 6 events
- High Wind in New York, May 9, 20094 injured · $33,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, May 9 to 10, 2009$94,000 · 50 kt wind · 8 events
- Flooding in Indiana, May 9 to 17, 2009$40,000 · 3 events
- Hail and Damaging Winds in Virginia, May 9, 2009$18,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169672.